Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment of Skin Rash Allergy due to Atripla
Feb 21, 2009

About 4 years ago when my viral load began to reach a dangerous level, my doctor put me on Sustiva. I took Sustiva for two weeks and had a severe rash breakout. I immediately stopped and began taking Kaletra and Combivir. This drug combination worked for me up until 4 months ago when my liver levels began to spike. I stopped taking Kaletra until my liver levels returned to normal and then switched to Atripla. Because of my past allergic breakout to Sustiva, my doctor suggested I take Fexofenadine (180 mg) in conjunction with Atripla (efav 600 mg/emtrict 200mg/tenof 300mg)to supress rash. This worked for 3 months and in the past two weeks the rash has intermittently come back. It is not nearly as bad as it was years ago. It is faint and on mostly just my arms and torso. It comes and goes during the day. Some of the times it is more noticable after a hot shower and after working out. For the most part it does not itch but I cannot wear short sleeve shirts due to the uncertainty of when it will be noticable. My doctor has also suggested I take 10 mg of claritan as the next course of action. I have started to take but after 4 days do not see a difference. I have heard that people can work through the rash and it can go away. Is this true? I have committed myself to this drug for the convenience. The plus side is 1 time a day but the down is the skin rash. I think the rash is more damaging on the phyche than harming me physically. I have also read sugar, chocolate, and fatty foods could increase side effects. Is this true? Please advise if there are additional treatments for outbreaks since I am committed to staying with Atripla unless I absolutely need to get off. My viral load is undectable and CD-4 is over 900.

Response from Dr. McGowan

Thank you for your question.

Usually an allergic reaction or side effect will re-occur rather quickly after restarting a medication. The use of antihistamines, such as Fexofenadine (Allegra) or loratadine (Claritin)can help with certain allergic reactions. As long as the rash remains manageable the strategy should be OK. The relationship of this to the foods you mention is that if you take Sustiva or Atripla with food it will cause an increase in the blood levels of the efavirenz and may increase some of the symptoms...make sure you take the Atripla on an empty stomcah (2 hours after a meal) and see if that helps keep down the flare ups.

Good luck, Joe



Previous
Response: Red Rash & Med Switch
Next
Taking a second drug holiday with just Trizivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement